Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 7, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 15, 2012, 9:46 PM MST for Coconino County, Gila County, Arizona. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2012, 9:46 PM MST (04:46 UTC)
- Expired
- Jul 15, 2012, 10:00 PM MST
- In force
- 14 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 30 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
224 WUUS55 KFGZ 160446 SVRFGZ AZC005-007-160500- /O.NEW.KFGZ.SV.W.0007.120716T0446Z-120716T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 946 PM MST SUN JUL 15 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA... EXTREME SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 1000 PM MST * AT 945 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PINE...OR 13 MILES NORTHWEST OF PAYSON...AND WAS MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINE IMMINENTLY LAT...LON 3445 11147 3441 11137 3433 11144 3436 11151 TIME...MOT...LOC 0446Z 209DEG 13KT 3440 11146 $$
1 follow-up statement
228 WWUS55 KFGZ 160458 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 958 PM MST SUN JUL 15 2012 AZC005-007-160508- /O.EXP.KFGZ.SV.W.0007.000000T0000Z-120716T0500Z/ GILA AZ-COCONINO AZ- 958 PM MST SUN JUL 15 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL COCONINO AND EXTREME NORTHWESTERN GILA COUNTIES WILL EXPIRE AT 1000 PM MST... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING OVER PINE HAS WEAKENED. HOWEVER...THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN. LAT...LON 3445 11147 3441 11137 3433 11144 3436 11151 TIME...MOT...LOC 0458Z 209DEG 13KT 3444 11143 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 PM MST, 7 hours 1 minute earlier.
Area forecast discussion, Jul 15, 2:45 PM MST, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 245 PM MST SUN JUL 15 2012 .SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS ACROSS ARIZONA WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION TODAY... SOME PRODUCING VERY HEAVY RAINFALL. && .DISCUSSION...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NRN AZ THROUGH THIS EVENING. SEE PRODUCT /PHXFFAFGZ/ FOR ADDITIONAL DETAILS. A PLUME OF TROPICAL MOISTURE CONTINUES TO STREAM NORTHWARD ACROSS AZ TODAY. THIS PLUME HAS SHIFTED EASTWARD FROM YESTERDAYS LOCATION. AS A RESULT...THE THREAT OF HEAVY RAIN HAS SHIFTED EASTWARD AS WELL AND THE FLASH FLOOD WATCH WAS EXPANDED TO INCLUDE THE ERN COUNTIES OF NRN AZ. FARTHER WEST...SLIGHTLY DRIER AIR HAS FILTERED INTO THE AREA AND THE THREAT OF EXCESSIVE RAINFALL HAS DIMINISHED. ON THE OTHER HAND...HEAVY RAINFALL YESTERDAY HAS RESULTED IN VERY WET AND EVEN SATURATED SOILS SUCH THAT SMALLER AMOUNTS OF RAINFALL MAY BE SUFFICIENT TO TRIGGER FLASH FLOODING. WV IMAGERY SHOWS A TROUGH REMAINS ALONG THE WEST COAST AND IS ALLOWING A DRIER AIR MASS TO PUSH EASTWARD ACROSS CALIFORNIA AND FAR WRN AZ. UPPER AIR DATA INDICATES THAT MODERATE WINDS ALOFT REMAIN IN PLACE AND A STRONG UPPER LEVEL JET WILL PUSH ACROSS THE AREA DURING THE DAY TODAY. THIS WILL ENHANCE THE CHANCES THAT SOME THUNDERSTORMS ACROSS THE WEST MAY BECOME MARGINALLY SEVERE WITH LARGE HAIL AND STRONG WINDS THIS AFTERNOON. FOR MONDAY AND TUESDAY...THE PLUME OF TROPICAL MOISTURE WILL DIMINISH BUT ENOUGH MOISTURE WILL REMAIN FOR SCATTERED THUNDERSTORMS ACROSS MOST OF NRN AZ WITH ONLY ISOLATED STORMS ACROSS FAR WRN AZ. BY MIDWEEK...HIGH PRESSURE ALOFT WILL DEVELOP ACROSS THE GREAT BASIN AND THIS WILL PRODUCE A NORTHEASTERLY FLOW AND GENERALLY DRIER AIR MASS ACROSS THE REGION. SHOWER ACTIVITY WILL DECREASE DURING THIS PERIOD. ANOTHER SURGE OF TROPICAL MOISTURE COULD RETURN TO THE AREA BY LATE IN THE WEEK. && .AVIATION...FOR THE 00Z PACKAGE...SCT-NMRS SHRA/TSRA WILL CONTINUE OVER NORTHERN AZ THROUGH THIS EVENING. THE BEST COVERAGE CAN BE EXPECTED ALONG AND EAST OF KPGA-KFLG-KPAN LINE. HOWEVER...ANY OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL AND MVFR TO IFR CONDITIONS IN +RA. THUNDERSTORM ACTIVITY WILL DECREASE 03-06Z WITH A FEW STORMS POSSIBLY CONTINUING OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SOUTHERLY FLOW ACROSS THE STATE WILL KEEP ENOUGH MOISTURE OVER NORTHERN AZ TO FUEL AFTERNOON AND EVENING THUNDERSTORMS THROUGH MONDAY. COOLER THAN NORMAL DAYTIME TEMPERATURES WILL CONTINUE. BY TUESDAY...DRIER SOUTHWEST FLOW PUSHES THE DEEP MOISTURE PLUME EASTWARD WITH A SIGNIFICANT DOWNTURN IN THUNDERSTORM ACTIVITY EXPECTED. WEDNESDAY THROUGH FRIDAY...DRIER SOUTHWEST FLOW CONTINUES OVER MOST OF THE AREA WITH THE BEST CHANCE FOR THUNDERSTORM ACTIVITY OVER THE WHITE MOUNTAINS OF EASTERN AZ. DAYTIME TEMPERATURES WILL INCREASE WITH LOWER AFTERNOON HUMIDITIES. && .FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST THIS EVENING FOR AZZ004>018-037>040-104>118-137>140. && PUBLIC.........DB AVIATION.......MCS FIRE WEATHER...MCS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 15, 9:30 AM MST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST SUN JUL 15 2012 AZZ004>018-037>040-160700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 930 AM MST SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ARIZONA THROUGH 9 PM MST THIS EVENING. SEE PRODUCT PHXFFAFGZ FOR DETAILS. A VERY MOIST AND UNSTABLE AIR MASS WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL RESULTING IN LOCALIZED FLASH FLOODING. ADDITIONAL THREATS INCLUDE LIGHTNING...STRONG GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:01 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 119 min |
| Jul 15, 5:35 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 15, 5:43 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 20 min |
| Jul 15, 5:58 PM MST | Flash Flood Warning | FGZ | Navajo | 51 min |
| Jul 15, 6:07 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 23 min |
| Jul 15, 6:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 16 min |
| Jul 15, 10:29 PM MST | Areal Flood Advisory | FGZ | Coconino | 90 min |
| Jul 15, 11:29 PM MST | Areal Flood Advisory | FGZ | Coconino, Gila, Yavapai | 2 hr |
| Jul 16, 12:30 AM MST | Areal Flood Advisory | FGZ | Yavapai | 87 min |
| Jul 16, 12:51 AM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 54 min |
| Jul 16, 11:52 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Jul 16, 1:31 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Jul 16, 1:39 PM MST | Tornado Warning | FGZ | Coconino | 36 min |
| Jul 16, 2:15 PM MST | Tornado Warning | FGZ | Coconino | 16 min |
| Jul 16, 3:40 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
| Jul 16, 3:49 PM MST | Tornado Warning | FGZ | Coconino | 26 min |
| Jul 16, 4:14 PM MST | Tornado Warning | FGZ | Coconino | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.